Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

April 7, 2020Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 7, 2020, 12:29 AM CDT for Stearns County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2020, 12:29 AM CDT (05:29 UTC)
Expired
Apr 7, 2020, 1:30 AM CDT
In force
61 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS83 KMPX 070529
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 AM CDT Tue Apr 7 2020

MNZ048-049-070630-
Stearns-Pope-
1229 AM CDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POPE AND
STEARNS COUNTIES...

At 1228 AM CDT, strong thunderstorms were clustered near Brooten, or
25 miles south of Alexandria, moving east at 50 mph.

Pea size hail is possible with this storm.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Melrose,
Collegeville, Albany, Rockville, Richmond, Avon, Brooten and
Belgrade.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 129 and 167.
 U.S. Highway 71 between mile markers 146 and 166.

LAT...LON 4545 9420 4542 9530 4569 9531 4576 9427
TIME...MOT...LOC 0528Z 262DEG 42KT 4555 9520 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 6, 8:01 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 6, 8:01 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Mon Apr 6 2020

.UPDATE...
Issued at 740 PM CDT Mon Apr 6 2020

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 252 PM CDT Mon Apr 6 2020

Extensive cloud cover that was across the area for most of the day
has mixed out some... but cu is filling in the holes and
redevelopment of low clouds will occur tonight along with some
areas of fog. An area of showers and embedded thunderstorms still
looks to work into the western portion of the area later this
evening as the instability axis ahead of the cold front works in
from the Plains. The best chance for precipitation will be across
the northern half of the area, where elevated instability will
combine best with isentropic ascent. With MUCAPE values getting
near or above 1000 J/Kg and decent deep layer shear there is some
potential for a few strong elevated storms. The main threat from
any such activity would be large hail, generally north of I-94
during the overnight hours into early Tuesday morning. The front
will push east Tuesday, taking precipitation chances with it.

.LONG TERM...(Wednesday through Monday)
Issued at 252 AM CDT Mon Apr 6 2020

The overall theme for the latter portion of the forecast period
hasn't changed, with the model guidance still in good agreement on
a change to the large scale pattern that favors much cooler
weather for our area. The modest ridging currently in place will
give way to northwest upper flow by midweek, then troughing across
the eastern half of the continent by the weekend. Much colder air
will work into the area behind a cold front on Wednesday, and this
will remain through the remainder of the period (albeit with some
modification over time). The main chances for precipitation will
be on Wednesday, primary along the frontal boundary as it pushes
through the southern portion of the forecast area, then again over
the weekend (although guidance still has some disagreement on the
timing for things, with the GFS lagging the ECMWF and Canadian
solutions). Some shower activity in between those systems can't be
ruled out given the cold air aloft and opportunity for decent
boundary layer heating with April sunshine.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 740 PM CDT Mon Apr 6 2020

MVFR ceilings have overspread much of the area this evening and
ceilings will continue to drop going into the early morning hours
as a warm front approaches from the west. IFR ceilings are very
likely at all sites with even some MVFR fog developing overnight
through daybreak Tuesday. The main concern is convection overnight
through Tuesday morning. Best chances remain along and north of
the I-94 corridor so have left southern TAFs dry but mentioned
precip at all remaining sites, and only TS/CB mention at KAXN-STC
where chances are highest. This may need to be adjusted a little
further south as latest short-term models are showing a more
southern turn in convection once it moves into western MN, instead
of tracking ENE throughout its duration now taking a bend to the
south and potentially moving closer to KMSP and continuing into
western WI. Will monitor these trends and adjust the TAFs as
needed. Otherwise, for winds, the trend is to keep SE winds in
place ahead of the system then winds quickly snap to SW and NW as
the low pres center and its cold front move through the area.
Timing is still a little tricky so some leeway of 1-2 hrs may be
needed for the wind shift and clearing Tuesday afternoon.

KMSP...Main issue will be the necessity to adjust the PROB30 to
something else within the first 9 hours. With short term models
trending to bring convection into the TC metro, will likely "up"
the PROB30 to a TEMPO and add in TS/CB mention, and will take this
up for the 03z AMD. Otherwise, the idea is still the same of high
confidence in MVFR to IFR ceilings then some quick clearing late
morning with the passage of the cold front.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc -TSRA/MVFR. Wind NW 10-15G25kts.
Thu...VFR. Wind WNW 10-15G25kts.
Fri...VFR. Chc -SHRA/MVFR. Wind WNW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Apr 6, 5:08 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
508 PM CDT Mon Apr 6 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
508 PM CDT Mon Apr 6 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms late tonight. Isolated large
hail is possible north and west of Saint Cloud, but widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms on Tuesday. Severe storms are
not expected.

River flooding will continue this week. Mostly minor flooding is
expected or possible along the Minnesota and Mississippi Rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

In the hours before

Special weather statement, Apr 6, 11:29 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1129 PM CDT Mon Apr 6 2020

MNZ047-070500-
Stevens-
1129 PM CDT Mon Apr 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEVENS COUNTY...

At 1127 PM CDT, strong thunderstorms were located 15 miles southeast
of Wheaton, moving east at 50 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.

This includes U.S. Highway 59 between mile markers 162 and 177.

LAT...LON 4571 9626 4577 9599 4576 9577 4566 9575
      4554 9575 4553 9624
TIME...MOT...LOC 0427Z 262DEG 43KT 4563 9630

LS
Special weather statement, Apr 7, 12:29 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 AM CDT Tue Apr 7 2020

MNZ048-049-070630-
Stearns-Pope-
1229 AM CDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POPE AND
STEARNS COUNTIES...

At 1228 AM CDT, strong thunderstorms were clustered near Brooten, or
25 miles south of Alexandria, moving east at 50 mph.

Pea size hail is possible with this storm.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Melrose,
Collegeville, Albany, Rockville, Richmond, Avon, Brooten and
Belgrade.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 129 and 167.
 U.S. Highway 71 between mile markers 146 and 166.

LAT...LON 4545 9420 4542 9530 4569 9531 4576 9427
TIME...MOT...LOC 0528Z 262DEG 42KT 4555 9520

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:29 PM CDTSpecial Weather StatementMPXStevens31 min
Apr 7, 1:33 AM CDTSpecial Weather StatementMPXSherburne27 min
Apr 7, 1:34 AM CDTSpecial Weather StatementMPXDouglas41 min
Apr 7, 1:48 AM CDTSevere Thunderstorm WarningMPXDouglas42 min
Apr 7, 2:37 AM CDTSpecial Weather StatementMPXBenton23 min
Apr 7, 3:06 AM CDTSpecial Weather StatementMPXTodd39 min
Apr 7, 3:26 AM CDTSpecial Weather StatementMPXBenton49 min
Apr 7, 4:28 AM CDTSpecial Weather StatementMPXMille Lacs47 min
Apr 7, 5:56 AM CDTSpecial Weather StatementMPXMorrison34 min
Apr 7, 8:58 AM CDTSpecial Weather StatementMPXRusk77 min
Apr 7, 9:13 AM CDTSevere Thunderstorm WarningMPXRusk47 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.